I interviewed my dad about his medications. He is taking allopurinol, amlodipine and atenolol. Without prompting him he said that the allopurinol is for his gout and the atenolol and amlodipine are for his hypertension. When I asked if he knew any of the side effects of his medications, he stated the following about the medications. For allopurinol, he said it can make him feel drowsy and light headed when he stands up too fast. For atenolol and amlodipine, he said that he sometimes has to get up from sitting or laying down slowly so he does not get light headed. As for his knowledge about safe dosages, he said he did not know them.
During our conversation about the side effects I informed him that atenolol can also cause anxiety, depression, bradycardia and heart failure. He was pretty shocked about them but he asked about the other medications as well. For amlodipine, it can cause edema, angina, and bradycardia. Finally, allopurinol can cause a skin rash and liver injury. Again, he was shocked about these medications. Yet, he also said that he probably should have known about these side effects and that he vaguely remembers that the doctor probably told him about the side effects.